Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 1, 2008, 10:48 PM CDT for Renville County, Sibley County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2008, 10:48 PM CDT (03:48 UTC)
- Expired
- May 1, 2008, 11:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 020347 SVRMPX MNC129-143-020415- /O.NEW.KMPX.SV.W.0005.080502T0348Z-080502T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1048 PM CDT THU MAY 1 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA... WEST CENTRAL SIBLEY COUNTY IN CENTRAL MINNESOTA... * UNTIL 1115 PM CDT * AT 1045 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF FAIRFAX...OR ABOUT 12 MILES NORTH OF SLEEPY EYE...AND MOVING NORTH AT 26 MPH. * LOCATIONS IMPACTED INCLUDE... FAIRFAX... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4472 9472 4461 9445 4446 9463 4446 9478 TIME...MOT...LOC 0348Z 197DEG 23KT 4449 9468 $$ KAT
1 follow-up statement
000 WWUS53 KMPX 020414 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1113 PM CDT THU MAY 1 2008 MNC129-143-020423- /O.EXP.KMPX.SV.W.0005.000000T0000Z-080502T0415Z/ RENVILLE MN-SIBLEY MN- 1113 PM CDT THU MAY 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIBLEY AND SOUTHEASTERN RENVILLE COUNTIES EXPIRES AT 1115 PM CDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE LEVELS...AND THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. THE STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING...AND HAIL TO THE SIZE OF DIMES. LAT...LON 4472 9472 4461 9445 4446 9463 4446 9478 TIME...MOT...LOC 0413Z 197DEG 23KT 4464 9461 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:35 PM CDT, 13 minutes earlier.
Area forecast discussion, May 1, 10:35 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1035 PM CDT THU MAY 1 2008 .DISCUSSION...ISSUED 344 PM CDT STILL CAPPED OVER OVER AREAS TO THE SOUTH OF US AND ISENTROPIC CHARTS SHOWING MOST OF THE SATURATION TRENDS TO OCCUR MAINLY OVER CENTRAL OR WEST CENTRAL MN TONIGHT. POSSIBLE THAT STORMS COULD GET GOING OVER EASTERN NEB OR WESTERN IOWA TONIGHT HELPED BY VORT LOBE...AND THEN HEAD NE TOWARD S MN. DECENT THICKNESS DIFLUENCE WILL ALSO FROM LATER TONIGHT. WILL CUT BACK ON POPS EARLY THIS EVENING AND THEN INCREASE BEFORE MID NIGHT. COULD BE A BREAK IN THE SHOWERS OVER SOUTHERN MN ON FRIDAY MORNING...THEN DEFORMATION ZONE FROM UPPER LOW WILL BEGIN TO FORM LATER IN THE AFTERNOON. STILL SOME WILL CHANCE OF CONVECTION FORMING FRIDAY AFTERNOON BUT PRIND THAT BETTER DIFLUENT PATTERN OVERLAID WITH INSTABILITY AXIS WILL BE JUST SE OF CWA. POSITION OF LARGE SCALE FEATURES CLOSE TO SYSTEM A WEEK AGO. BEST MOISTURE TRANSPORT AND HIGHER K INDEX AIMED MORE SE OF US BUT WILL WRAP BACK SOMEWHAT INTO SW OR CENTRAL MN ON FRIDAY. WILL STILL MENTION SOME HEAVY RAIN...BUT FEEL THAT CONVECTIVE HEAVY RAINS NOT A BIG CONCERN...BUT MORE OF A PERSISTENT AXIS OF RAIN. COULD BE THAT AN ADVISORY COULD BE NEEDED. STILL POSSIBILITY OF SNOW ON THE BACK SIDE OF SYSTEM AND SREF TRENDS SIMILAR TO YESTERDAY. AXIS OF POSSIBLE ACCUMULATION FROM SW INTO CENTRAL MN. TIMING OF SYSTEM MOVING OUT BY SATURDAY AFTERNOON STILL INTACT. THE LONG RANGE TRENDS STILL UNCERTAIN. ECMWF SHOWING A SPLIT POTENTIAL WITH STRONGER NW FLOW FROM UPPER LOW OVER HUDSON BAY. GFS ENSEMBLE SUGGESTING MORE PROGRESSIVE PATTERN WITH SW FLOW MID WEEK. WILL KEEP POPS IN THE 30 TO 40 RANGE FOR NOW. && .AVIATION.../06Z TAF ISSUANCE/ BAND OF CONVECTION LIFTING N AT 0330Z PARALELLING MN RIVER TWRD OWA. TSTMS HV BEEN ON A WKNG TRND LAST HALF HR...BUT MAY STILL PRODUCE SM HAIL UP TO A HALF INCH. WL HV A COUPLE HRS TSRA AT MSP/AXN/EAU/RNH/STC AS THIS WV LIFTS THRU. NAM MAINTAINS SM UVV ACRS CNTRL MN OVERNITE SO WL KEEP CHC SHWRS AT AXN/STC. MR VIGOROUS FORCING MVS INTO S MN BY 18Z WITIH APRCH OF UPPER LOW WHICH WL GENERATE MR WDSPRD SHWRS AND EMBEDDED TSTMS THRU THE EVE ACRS ALL TAF SITES. CONDS GNRLY MVFR CIGS AND OCNL VSBYS...WITH SM IFR IN HVIER PCPN. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/BAP
Hazardous weather outlook, May 1, 10:47 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1047 AM CDT THU MAY 1 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021600- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1047 AM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER FAR SOUTHERN MINNESOTA COULD BE STRONG AND CONTAIN HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AS AN AREA OF LOW PRESSURE MOVES SLOWLY EASTWARD ACROSS IOWA. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER SOUTHERN MINNESOTA COULD BE STRONG AND CONTAIN HAIL. IN ADDITION...HEAVY RAIN MAY DEVELOP FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WITH UP TO 2 INCHES OF RAIN POSSIBLE. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TRH
In the hours before
Special weather statement, May 1, 8:09 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 809 PM CDT THU MAY 1 2008 MNZ064-073-020200- REDWOOD-YELLOW MEDICINE- 809 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ALERT FOR REDWOOD AND YELLOW MEDICINE COUNTIES UNTIL 900 PM CDT... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF TYLER TO 6 MILES SOUTHWEST OF LAMBERTON. THESE STORMS WERE MOVING NORTH AT 30 MPH. ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WALNUT GROVE. REVERE. WANDA. MILROY. LUCAN. PORTER. CANBY. WOOD LAKE. WABASSO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 1, 8:36 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 836 PM CDT THU MAY 1 2008 MNZ074-082-083-091-020215- BLUE EARTH-BROWN-MARTIN-WATONWAN- 836 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...MARTIN AND WATONWAN COUNTIES UNTIL 915 PM CDT... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF LAMBERTON TO 5 MILES NORTHWEST OF FAIRMONT. THESE STORMS WERE MOVING NORTH TO NORTHEAST AT 25 TO 30 MPH. ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BUTTERFIELD. DARFUR. ECHOLS. SOUTH BRANCH. TRUMAN. COBDEN. ST. JAMES. HANSKA. COMFREY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 1, 9:32 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 932 PM CDT THU MAY 1 2008 MNZ056-057-064-065-067-073>076-082>084-092-020315- BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LE SUEUR-NICOLLET-REDWOOD-RENVILLE-SIBLEY-WASECA-WATONWAN-YELLOW MEDICINE- 932 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...CHIPPEWA... FARIBAULT...KANDIYOHI...LE SUEUR...NICOLLET...REDWOOD...RENVILLE... SIBLEY...WASECA...WATONWAN AND YELLOW MEDICINE COUNTIES UNTIL 1015 PM CDT... AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF COTTONWOOD TO 6 MILES NORTHEAST OF WINNEBAGO. THESE STORMS WERE MOVING NORTH TO NORTHEAST AT 30 MPH. ONE HALF INCH TO AS LARGE AS THREE QUARTER INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... VESTA. VERNON CENTER. WOOD LAKE. REDWOOD FALLS. NORTH REDWOOD. SKYLINE. NEW ULM. SPRINGFIELD. GRANITE FALLS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 1, 9:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 E SPRINGFIELD 44.24N 94.94W
05/01/2008 M1.00 INCH BROWN MN TRAINED SPOTTER
&&
BAPLocal storm report, May 1, 9:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 4 S SPRINGFIELD 44.18N 94.98W
05/01/2008 M0.75 INCH BROWN MN TRAINED SPOTTER
&&
AJZLocal storm report, May 1, 10:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL MORGAN 44.42N 94.92W
05/01/2008 M0.75 INCH REDWOOD MN TRAINED SPOTTER
&&
AJZThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:24 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 36 min |
| May 1, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 37 min |
| May 1, 9:41 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 49 min |
| May 2, 3:51 AM CDT | Wind Advisory | MPX | Benton, Blue Earth, Brown, Chippewa, Douglas, Faribault and 20 more | 29 hr |
| May 2, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.